Missouri, 2022

Damaging Winds in Missouri, July 17, 2022

July 17, 2022 · NWS LSX · 2 events in 2 counties and zones

A strong cold front moved through the region triggering showers and storms. Some of the storms became severe producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front moved through the region triggering showers and storms. Some of the storms became severe producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 17, 5:43 PM CST, 31 minutes earlier.

Area forecast discussion, Jul 17, 5:43 PM CST, 31 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
643 PM CDT Sun Jul 17 2022

.SHORT TERM...  (Through Late Monday Night)
Issued at 245 PM CDT Sun Jul 17 2022

An upper level shortwave is currently centered over the central
Plains and is approaching the mid-Mississippi Valley. As it
nears, it is interacting with a surface cold front draped
southwest to northeast across central Missouri into west-central
Illinois. The abundance of forcing for ascent in this corridor is
keeping showers and thunderstorms active in east-central and
southeast Missouri as well as south-central Illinois.

The shortwave and cold front will also serve as sources for lift for
thunderstorms this afternoon. Additional convection is expected
to initiate on the cold front and move south over the afternoon.
There is uncertainty regarding the potential for severe weather.
SPC Mesoanalysis shows up to 2000 J/kg of CAPE in southeastern
Missouri, but there has been no sign of convective initiation in
the area, so this amount of instability may be overdone. Effective
bulk shear values have been around 40 kts in southeastern
Missouri all day due to the presence of a small jet streak at 500
mb. As this jet streak travels east and diminishes, so will the
best shear values. Severe weather is a possibility, but it will be
isolated in nature. If thunderstorms are able to become severe,
the primary threat will be damaging winds.

Precipitable water values are still upwards of 2 inches in
southeastern Missouri and southwestern Illinois. Thunderstorms
that do develop will be efficient rain makers. Although the
forcing mechanisms for convection will be slow moving,
thunderstorm motion will be fairly fast. Because of this, flooding
potential should be isolated at best.

By midnight tonight, the forcing from the upper level shortwave will
have passed and the cold front will be exiting the area to the
southeast. With these forcing mechanisms removed, showers and
thunderstorms will move out of the region as well. Skies will
gradually clear from west to east areawide overnight and through the
day Monday. With clearing skies and residual moisture from today's
rain, the potential for fog or low stratus is present early
Monday morning mainly in Illinois. Confidence in whether fog or
low stratus will be able to form is low.

Heights will begin to rise as upper level ridging slides into the
area. Temperatures will warm tomorrow with the presence of
insolation, but they will remain comfortable due to northerly flow
following the frontal passage. Highs will peak in the mid to
upper 80s areawide with cooler temperatures in Illinois where
cloud cover will be thicker.

Jaja

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 245 PM CDT Sun Jul 17 2022

Upper ridging will build back into the western two-thirds of the
CONUS on Tuesday, helping establish low level high pressure/ridging
over the SE US. This will result in south/southwesterly low level
flow, which in turn will advect very warm temperatures into the
region. 850 mb temperatures will be approaching the 90th
climatological percentile by Tuesday afternoon, and will be flirting
with climatological maximums over the southern CWA by Wednesday
afternoon. The low level flow will be rather dry during this period,
which coupled with rising heights aloft, will result in mostly sunny
skies and very warm surface temperatures. The only saving grace will
be that the dry low level flow will also keep dewpoints at least a
little bit in check, and our heat index readings should not be too
much higher than our temperatures. Nevertheless, we're still
anticipating heat index readings to approach 105 in many areas on
Tuesday and across much of the southern forecast area by Wednesday.
The current forecast is right on the threshold of heat advisory
criteria, though forecasts have been trending down slightly over the
last few days. Therefore will be holding off on any headline
decisions for the time being.

During the day on Wednesday, a compact trough/upper low will skim
across the US/Canadian border into the Great Lakes. This will push a
cold front south into the region on Wednesday afternoon, and will
likely keep our northern forecast area a bit cooler than the south.
The front will then push through the rest of the forecast area on
Wednesday evening and overnight, cooling temperatures in those areas
as well. Given limited moisture ahead of the front, I don't expect
to see much in the way of precipitation. Unfortunately, the relief
from the heat will be short-lived as upper ridging takes back over,
again boosting temperatures in the lower troposphere well above
normal. In fact 850mb temperatures will be right back into the top
10 percent of climatology, and may be warm enough to support
another round of heat headlines.

BSH

&&

.AVIATION...  (For the 00z TAFs through 00z Monday Evening)
Issued at 633 PM CDT Sun Jul 17 2022

The slow-moving cold front stretched from south-central IL into
southwest MO early this evening. It appears to have passed
through all the terminals, mostly recently KCPS. The bulk of
shower and thunderstorm activity therefore should remain south of
the terminals through the remainder of the evening, although at
KSUS and KCPS there is still the possibility of a stray light
post-frontal shower and a brief period of MVFR cigs through about
02z. Otherwise VFR flight conditions are expected at all the
terminals until the overnight hours. Overnight there is potential
for radiational fog reducing visibilities into the MVFR or IFR
flight category, especially from 08-12z or so, and there is some
mention for all sites. Any fog should dissipate by 12-13z with
diurnal cu developing later in the morning.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 17, 1:55 PM CST, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
255 PM CDT Sun Jul 17 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-182000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
255 PM CDT Sun Jul 17 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance of thunderstorms through tonight. A few strong to
severe storms are possible this afternoon and evening over parts of
southeast Missouri and southwest Illinois. The primary threat will
be damaging winds, with large hail also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

It is increasingly likely that dangerous heat will return to parts
of the area on Tuesday and Wednesday.

There is a chance of thunderstorms over parts of the area from
Friday night through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

BSH

The radar

The St Louis radar (KLSX), 121 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Iron

When
July 17, 6:14 PM CST
Where
Iron County, 0.69 mi N of Ironton
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
37.610, -90.628

Thunderstorm winds blew down a large tree on the north side of town. The tree landed on a nearby garage causing moderate damage.

Thunderstorm Wind, Madison

When
July 17, 6:46 PM CST to 6:59 PM CST
Where
Madison County, 0.7 mi E of Fredericktown to 0.52 mi SSW of Marquand
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
911 Call Center
Coordinates
37.549, -90.287

Widespread tree damage was reported between Fredericktown and Marquand. Numerous trees, tree limbs and power lines were blown down. MODOT crews were called to clear tree debris from Highways M, J, W and D.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042847, 1042849.